The use of the word steroids when brought up, tends to conjure colorful caricatures of beefed up body builders and super human athletes in today's popular culture. Steroids though, are not just for people looking to achieve a competitive edge. They play an integral part of treatment when dealing with many kinds of chronic illnesses like Crohn's disease.
That integral time has come for me. I've been prescribed a slightly hefty dose of prednisone ( 60 mg ) daily to try and reign my alien into some sort of submission. It does come with side effects though, as does any medication. So I'd like to discuss today the good, the bad & the ugly.
The Good
Everyone wants to be a good host, but when your alien roommate starts attacking you, its time to build walls. Steroids are great way to build up those barriers. They can let your body heal when dealing with a difficult flare.
The way it all works is through suppression. By suppressing the immune system with high does of corticosteroids, you can suppress the inflammation that's currently occurring. Through this course of treatment, many patients find they can achieve significant benefits with a reduced risk of problems. The length of the treatment though varies.
The Bad
I've been on my current course of steroids for 18 days now and I'm seeing improvement but I'm starting to feel its side effects. Steroids have a tendency to make you hyper. I call it the energizer bunny syndrome.
I can't sit still. Rest is probably the best thing, but my mind & body are whirling at full warp speed. It's like downing multiple espressos in a row and noticing all the shiny things in the room. And it's like this all day. That bunny just keeps going and going and going.
Another dreaded side effect is what many people call "moonface". It's an affectionate term used to describe how one's own face tends to look after battling the alien while on the 'roids. So the longer I'm on it, the more I tend to look like the fourth member of the chipmunks.
The other bad side effect of being on this lovely medication, is the tendency to want to eat everything in sight. I haven't gotten to this point. Yet. Remind me not to eat everything that isn't nailed down when I get there.
Thanks ;-)
The Ugly
So remember those stereotypes ? The angry body-builders with 'roid rage ? There's some truth to it. The weight gain and moon face side effects are typically temporary and will go away with time and exercise. Usually once medication has been reduced or ended luckily.
The mood swings on the other hand are much harder to control. The alien is at the helm, so to speak. You are so amped and ramped up, that everything just jumbles about. Eventually a valve has to blow.
So when it does, I have a little talk with my Alien friend. I put him in a corner for a time out and let him think about how's he's been bad.
Tomorrow I have fun filled adventure planned of getting cat-scanned ( CT ) at the hospital.
I've had this test before. I can assure it does NOT entail picking up a cat by its backside & repeatedly scanning it over one's self.
Come back to see how it all goes.



